Oklahoma, 2019

Flash Flooding in Oklahoma, June 6, 2019

June 6, 2019 · NWS TSA · 15 events in 5 counties and zones

Widespread showers and thunderstorms developed across eastern Oklahoma during the afternoon and evening of the 6th. Unseasonably moist air across the region resulted in locally heavy rainfall with one to four inches of rain across the area, and as much as seven inches occurring locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed across eastern Oklahoma during the afternoon and evening of the 6th. Unseasonably moist air across the region resulted in locally heavy rainfall with one to four inches of rain across the area, and as much as seven inches occurring locally. This heavy rainfall resulted in widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 6, 2:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 6, 2:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
323 PM CDT Thu Jun 6 2019

.DISCUSSION...
Convection has been slowly filling in across parts of the forecast
area, ahead of upper low and focusing on low-level convergence
boundary noted in mesonet data across northeast OK into northwest
AR. Main concern this afternoon/evening will be localized
flooding, with slow moving storms capable of producing rainfall
rates exceeding 2"/hour. Not every location will experience heavy
rainfall given the scattered nature, but some spots could receive
a quick 3-4" of rain. Given the wet ground conditions, rapid onset
flash flooding will be an issue the remainder of the day.

The upper low will shift east into AR by Friday, although
wraparound moisture and daytime heating will result in scattered
showers/thunderstorms mainly along and east of Highway 75.
Precipitation chances will taper off Friday night with the loss
of heating.

A drier/cooler airmass will move into the region Sunday night into
Monday, with an extended period of below normal temperatures
expected through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  83  65  86 /  60  50  10   0
FSM   66  83  67  86 /  60  70  20  10
MLC   64  81  65  85 /  40  40  10   0
BVO   65  83  64  85 /  60  50  10   0
FYV   64  79  63  82 /  70  70  20  20
BYV   64  78  64  82 /  70  70  30  20
MKO   65  81  65  85 /  60  60  10  10
MIO   65  82  64  84 /  70  60  20  10
F10   64  81  65  86 /  50  40  10   0
HHW   66  82  67  86 /  50  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Friday morning for OKZ049-053>076.

AR...Flash Flood Watch through Friday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Jun 6, 11:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1232 PM CDT Thu Jun 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1232 PM CDT Thu Jun 6 2019

...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Widespread showers and thunderstorms will develop across
eastern Oklahoma and western Arkansas this Afternoon and
continue into Tonight as an upper level low moves across
the region. The showers and thunderstorms will be slow-moving,
efficient rain producers, and will likely result in localized
quick-onset flash flooding. There will also be some threat of
rises on areas streams and rivers, depending on where the
heaviest rains fall. In addition to heavy rain, some
stronger cells may produce marginally severe hail and wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through Wednesday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to gradually decrease in
coverage through Saturday, with some threat of locally heavy
rainfall continuing. Dry and cooler weather will prevail for the
early part of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor ongoing weather conditions, especially in
areas that are still dealing with overland flooding. Lake levels
remain well above normal and any additional heavy rain may lead to
increased river levels.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 29 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Tulsa

When
June 6, 3:00 PM CST to 8:15 PM CST
Where
Tulsa County, 1.41 mi NW of Alsuma to 1.86 mi NW of Alsuma
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.117, -95.884

A car was stranded in high water on Skelly Drive near I-44 and S Memorial Drive.

Flash Flood, Tulsa

When
June 6, 3:07 PM CST to 8:15 PM CST
Where
Tulsa County, 0.58 mi NNE of Broken Arrow Arpk to 1.63 mi NNE of (Tul)tulsa Intl Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.057, -95.864

Several streets were flooded and closed across the City of Tulsa.

Flash Flood, Tulsa

When
June 6, 3:12 PM CST to 8:15 PM CST
Where
Tulsa County, 1.44 mi SSW of Dawson to 1.35 mi ESE of Tulsa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.151, -95.910

A car was stranded in high water near E 11th Street and S Sheridan Road.

Flash Flood, Tulsa

When
June 6, 3:29 PM CST to 8:15 PM CST
Where
Tulsa County, 0.6 mi SW of Dawson to 0.48 mi SSW of Dawson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.163, -95.907

Eastbound lanes of I-244 near N Sheridan Road were flooded and closed.

Flash Flood, Osage

When
June 6, 3:29 PM CST to 8:15 PM CST
Where
Osage County, 9.72 mi ESE of Hominy Arpt to 5.35 mi ESE of Hominy Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.376, -96.219

Portions of Highway 20 between Hominy and Skiatook were closed.

Flash Flood, Tulsa

When
June 6, 3:30 PM CST to 8:15 PM CST
Where
Tulsa County, 0.84 mi WSW of Broken Arrow to 1.33 mi WSW of Broken Arrow
Cause
Heavy Rain
Reported by
Public
Coordinates
36.047, -95.795

Several streets were flooded and closed in Broken Arrow.

Flash Flood, Tulsa

When
June 6, 4:00 PM CST to 8:15 PM CST
Where
Tulsa County, 1.16 mi WSW of Owasso to 3.14 mi SSE of Owasso Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.264, -95.870

Portions of numerous roads were flooded and closed in and around Owasso.

Flash Flood, Rogers

When
June 6, 4:04 PM CST to 9:15 PM CST
Where
Rogers County, 1.76 mi WSW of Claremore to 4.41 mi SW of Claremore
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.311, -95.629

Portions of several roads on the west side of Claremore were flooded and closed.

Flash Flood, Rogers

When
June 6, 4:12 PM CST to 8:15 PM CST
Where
Rogers County, 5.66 mi SSE of Collinsville to 5.53 mi SSE of Collinsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.293, -95.795

The intersection of E 96th Street N and N 161st E Avenue was flooded and closed.

Flash Flood, Rogers

When
June 6, 4:13 PM CST to 9:15 PM CST
Where
Rogers County, Claremore to 2.57 mi SSW of Claremore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.320, -95.600

Several roads were flooded and closed in and around Claremore.

Flash Flood, Tulsa

When
June 6, 4:28 PM CST to 8:15 PM CST
Where
Tulsa County, 0.33 mi SE of Dawson to 0.57 mi SE of Dawson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.167, -95.895

Several homes were flooded just north of the Admiral Twin Theater, on E Independence Street.

Flash Flood, Tulsa

When
June 6, 4:44 PM CST to 8:15 PM CST
Where
Tulsa County, 1.61 mi WNW of Owasso Arpt to 0.96 mi WNW of Owasso Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.277, -95.808

Portions of E 86th Street N were flooded and closed between N 151st E Avenue and N 161st E Avenue.

Flash Flood, Tulsa

When
June 6, 4:50 PM CST to 8:15 PM CST
Where
Tulsa County, 3.13 mi NNW of Owasso Arpt to 2.98 mi NW of Owasso Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.308, -95.811

The intersection of E 106th Street N and N 147th E Avenue was closed due to flooding.

Flash Flood, Muskogee

When
June 6, 4:51 PM CST to 9:15 PM CST
Where
Muskogee County, 1.37 mi NE of Hatbox Arpt to 1.32 mi NNW of Muskogee
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.762, -95.400

Portions of several streets were flooded and closed on the west side of town.

Flash Flood, Sequoyah

When
June 6, 6:45 PM CST to 10:00 PM CST
Where
Sequoyah County, 0.73 mi NE of Moffett to 0.61 mi NNW of Moffett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.387, -94.440

Several roads were flooded and closed in and around Moffett.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837521, 837526, 837531, 837535, 837542, 837544, 837547, 837551, 837554, 837557, 837559, 837767, 837770, 837775, 837791.